Massachusetts, 2003

High Wind in Massachusetts, January 22, 2003

January 22, 2003 · NWS BOX · 1 event in 1 county or zone

A wind gust to 60 mph was reported by a trained spotter in Pocasset. There were no reports of damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A wind gust to 60 mph was reported by a trained spotter in Pocasset. There were no reports of damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jan 22, 6:00 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Jan 22, 6:00 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TAUNTON MA
600 PM EST WED JAN 22 2003

UPDATING FCSTS TO EXPAND WIND CHILL ADVY TO ALL ZNS AND ISSUE WND
ADVY FOR CAPE AND ISL.  MARINE FCSTS UPDATED TO UPGRADE TO GALE WRNG
FOR MERR RVR-PYM...CC BAY AND BOS HARBOR AS WELL AS INCLUDE CC BAY
IN HVY FRZG SPRAY WRNG.

TMPS ARE PLUMMETING ALREADY THIS EVE AND GUSTY NW WNDS PERSISTING
THRU NGT WL BRING WIND CHILLS DOWN TO -15 TO -20F THRUT MOST OF FA...
PSBLY DOWN TO -25F ACRS SW NH AND EVEN REACHG -15F ALG S COAST.
ALSO NEEDED TO RE-ISSUE WND ADVY FOR CAPE AND ISL TNGT WHERE
SUSTAINED WNDS REMAIN NEAR CRITERIA ATTM AND SHUD PERSIST THRU MOST
OF NGT ACCORDG TO BUFKIT SOUNDGS.  DECIDED TO LEAVE ORH/MQE ZNS OUT
ATTM AS TREND SHUD BE FOR DIMINISHING WNDS (SOMEWHAT) THERE.

ALSO NEED TO UPGRADE MERR RVR-PYM AND CC BAY TO GALES BASED UPON
44013 AND PVC OBS...AND SEE NO REASON FOR WNDS TO DROP OFF MUCH TNGT
THERE.  SFC TMPS IN TEENS (14F PVC) MEANS WE ARE ALSO REACHG HVY
FRZG SPRAY CRIT SO WL ADD THAT HEADLINE TO CC BAY AS WELL.

UPDATED CWF/NPW OUT...ZNS AVBL SOON.

.BOX...
CT...WIND CHILL ADVY TNGT INTO ERLY THU MRNG ZNS 2>4.
MA...WIND CHILL ADVY TNGT INTO ERLY THU MRNG ZNS 2>24
  ...WIND ADVY TNGT ZNS 22>24.
NH...WIND CHILL ADVY TNGT INTO ERLY THU MRNG ZNS 11-12.
MARINE...GLW ALL OUTER WATERS MERR-PYM-PVC-MTP AND CC BAY/BOS HRBR.
      ...SCA RMNDR WATERS.
      ...HVY FRZG SPRAY WRNG OUTER WATERS AND CC BAY.

JWD/FMN

FXUS61 KBOX 222301 AAA
AFDBOX

AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TAUNTON MA
600 PM EST WED JAN 22 2003

UPDATING FCSTS TO EXPAND WIND CHILL ADVY TO ALL ZNS AND ISSUE WND
ADVY FOR CAPE AND ISL.  MARINE FCSTS UPDATED TO UPGRADE TO GALE WRNG
FOR MERR RVR-PYM...CC BAY AND BOS HARBOR AS WELL AS INCLUDE CC BAY
IN HVY FRZG SPRAY WRNG.

TMPS ARE PLUMMETING ALREADY THIS EVE AND GUSTY NW WNDS PERSISTING
THRU NGT WL BRING WIND CHILLS DOWN TO -15 TO -20F THRUT MOST OF FA...
PSBLY DOWN TO -25F ACRS SW NH AND EVEN REACHG -15F ALG S COAST.
ALSO NEEDED TO RE-ISSUE WND ADVY FOR CAPE AND ISL TNGT WHERE
SUSTAINED WNDS REMAIN NEAR CRITERIA ATTM AND SHUD PERSIST THRU MOST
OF NGT ACCORDG TO BUFKIT SOUNDGS.  DECIDED TO LEAVE ORH/MQE ZNS OUT
ATTM AS TREND SHUD BE FOR DIMINISHING WNDS (SOMEWHAT) THERE.

ALSO NEED TO UPGRADE MERR RVR-PYM AND CC BAY TO GALES BASED UPON
44013 AND PVC OBS...AND SEE NO REASON FOR WNDS TO DROP OFF MUCH TNGT
THERE.  SFC TMPS IN TEENS (14F PVC) MEANS WE ARE ALSO REACHG HVY
FRZG SPRAY CRIT SO WL ADD THAT HEADLINE TO CC BAY AS WELL.

UPDATED CWF/NPW OUT...ZNS AVBL SOON.

.BOX...
CT...WIND CHILL ADVY TNGT INTO ERLY THU MRNG ZNS 2>4.
MA...WIND CHILL ADVY TNGT INTO ERLY THU MRNG ZNS 2>24
  ...WIND ADVY TNGT ZNS 22>24.
NH...WIND CHILL ADVY TNGT INTO ERLY THU MRNG ZNS 11-12.
RI...WIND CHILL ADVY TNGT INTO ERLY THU MRNG ZNS 1>7.
MARINE...GLW ALL OUTER WATERS MERR-PYM-PVC-MTP AND CC BAY/BOS HRBR.
      ...SCA RMNDR WATERS.
      ...HVY FRZG SPRAY WRNG OUTER WATERS AND CC BAY.

JWD/FMN
Hazardous weather outlook, Jan 22, 4:50 AM EST, 15 hours 5 minutes before
CTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-230930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
450 AM EST WED JAN 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND
RHODE ISLAND.

.DAY ONE...TODAY
A WIND CHILL ADVISORY IS IN EFFECT THIS MORNING...AND AGAIN TONIGHT
INTO THURSDAY MORNING...FOR SOUTHWESTERN NEW
HAMPSHIRE...NORTHWESTERN RHODE ISLAND...AND MASSACHUSETTS NORTH AND
WEST OF INTERSTATE 95.

A WIND ADVISORY IS IN EFFECT TODAY FOR HIGHER ELEVATIONS IN
WORCESTER COUNTY...AND THE BLUE HILLS IN NORFOLK COUNTY.

A WIND ADVISORY IS IN EFFECT TODAY INTO EARLY TONIGHT FOR CAPE COD
AND THE ISLANDS.

FOR FURTHER DETAILS ON CURRENT OUTLOOKS/WATCHES/WARNINGS/ADVISORIES
PLEASE REFER TO THE NWS-TAUNTON WEB SITE AT (ALL LOWER CASE):
HTTP://WWW.ERH.NWS.NOAA.GOV/ER/BOX .

.DAYS TWO THROUGH SEVEN...

OCEAN EFFECT SNOW WILL AFFECT CAPE COD AND THE ISLANDS THURSDAY
NIGHT INTO EARLY FRIDAY MORNING...WITH A FEW INCHES OF SNOW
POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

AMATEUR RADIO OPERATORS AND OTHER SKYWARN SPOTTERS SHOULD MONITOR
THURSDAY NIGHTS SITUATION AND BE PREPARED TO RELAY REPORTS TO THE
NATIONAL WEATHER SERVICE.

FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING
LINK (ALL LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML .

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Barnstable

When
January 22, 7:55 PM EST
Where
Barnstable forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
41.684, -70.274 (the zone’s center; the record gives no point)

Pocasset

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2003Every state in 2003This day in weather historyWarnings in Massachusetts, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339979.